Friday, March 26, 2010

Finished with Flavopiridol

Last Wednesday March 17th, I finished with the 24th and last treatment with flavopiridol. My side effects were the usual, nausea, one bout of vomiting, and diarrhea. I've found that if I just get the vomiting over with, I'm done and the nausea is improved. The diarrhea lasts a couple of days. Inconvenient, to say the least, especially since I have an hour and 15 minute flight back from San Diego.

I fast the day of the treatment, and eat nothing the next morning as well. I find that the vomiting is better without anything in my stomach. The vomiting is the least of the side effects, since it is over in one session. Once I throw up, it's over. I can certainly tolerate that.

The other side effect is general malaise that evening. I go to the hotel immediately after the treatment, and I go straight to bed. I have to get up and go to the bathroom several times, of course. The other problem is for about an hour and a half, I have noticeable abdominal pain that lasts about an hour and a half. I sleep on and off the rest of the night. I am wiped out the next day, and I usually go to bed early Thursday evening and sleep for 10 hours.

Is it worth all of the discomfort and the expense (I've spent about $8,500 in transportation costs to UCSD, none of which is reimbursed). I think so. I've had a partial remission, which is remarkable in a case such as mine. Without flavopiridol, I would be in big trouble by now, perhaps even gone. I suppose there are other treatments to try, but once you've failed FCR, you are in big trouble.

And, of course, everyone fails FCR, eventually. (So why do it? That is a good question, and I wish to heck I had never done FCR.)

Research has shown (in small samples, which is what clinical trials use) that about 1/2 of refractory CLL patients (such as myself) will respond in some way to flavopiridol. Responses range from nine months to just over one year. People who fall out of remission can be retreated with flavopiridol again, and most respond again with the same level of response, which is remarkable.

Would I do it again if and when I fall out of my partial remission? Yes, I suppose so. The treatment is not pleasant; but there are very few options at this point in my life, and the time away from treatment is usually pretty good. During the treatment, Wednesday (the day of treatment) and Thursday are usually just gone, I can't do anything. By Friday evening I'm feeling better; by Saturday I'm usually feeling pretty good. So I have five days a week of feeling pretty good, and two days a week of not feeling very good. But, my options are few at this point.

I thank God that there is this option for me.

I go next month for the CT scan to see how my nodes have responded. I expect to see some improvement, but no total resolution of my nodes, and certainly no cure, or even a complete response.

But, beggars can't be choosers.

5 comments:

Greg said...

Good stuff, I hope you continue to do well.

I have finished my first 4 rounds of it here in Sydney, the results are remarkable, but I still see a way to improve, as they say, people do show a major response (if they do respond) first 8 rounds, then it getting less noticeable.

I am unmutated, but still, have faile fludarabine, so waiting for a good donor for SCT.

Unlike you, I don't have major side effects, i do get diarrhea on the day of the treatment and some very mild nausea, that is gone by second day. I get some fever for a day or two. And I did lose some weight. And I agree, the treatment is not fun. In my case they thought the'd dialyse me, so I had to get a Vaz Cath in my jugular on the day of treatment, and also they feed you with Resonium that is one of the most revolting stuff you ever get, as well if potassium goes above 5, they shoot you with insulin and dextrose. .....

I am glad you are over it! good luck!

Barry B. said...

Thanks for writing, Greg.

I think our side effects are similar. However, I have to spend the night in San Diego, since I live in Sacramento and have an hour and 10 flight between cities.

I try not to be out of the sight of a toilet for more than 10 minutes or so. The next day is better, and I can usually go several hours between 'events'.

I try to go before any taxi or shuttle ride. The airplane has a bathroom, of course, and I sit on the aisle as close as I can get to it.

So far, I've not had an accident. I lived in dread of that happening. Taxis might refuse to pick me up it that happens. I suppose they do talk to one another.

OTOH, the drivers generally were very nice to me once they knew I was going to the cancer center.

Good luck to you, as well.

I get the sense that Dr. Kipps is set against transplants. Of all of the transplants one can get, stem cell transplants are the worst, I believe. Many people survive a heart transplant, a kidney transplant, for years, but they seem to have more problems with the SCT.

It is getting better, but I personally would have to run out of all options before I'd try that.

I think if they combined flavopiridol with a bcl-2 inhibitor such as AB-263, they might have a very, very effective treatment.

Greg said...

Yes, the side effects are probably similar, yours look like were more pronounced, as I don't think I am in a fear of toilet accidents at all. I usually drive home, what I keep is a barf bag handy.. however never used it during this treatment. Last time actually I got my neuts to 0,5, but I guess they will come back up soon.

Funny, I actually was to start ABT-263 trial, when I found this one and my docs said use this one instead. I guess that yes, the future is with a cocktail of some drugs. The problem is when to stop. I am hoping to get a major remission, if not CR, but then a good PR, to be eligible for a SCT. If I keep trying more, who will guarantee that next time the next treatment will drive me into a transplantable condition? Some docs even say that in case of bad mutations they advise to transplant after first FCR.

Also, I am in Australia, here we do have access to experimental drugs as you can see (probably we are second to the US in that regard, and also probably because of Dr Keating is from OZ and a lots of his colleagues are down here) , but it's much more limited than the US. So I can see only ofatumumab and ABT263 as viable option. And I might yet use them, to mop up any residual disease, if it remains after I finish this trial.

But yes, I am soooooo tired....

BTW, you are in the good position to ski at Tahoe. I passed Sacramento on my way to Tahoe this January :)

Anonymous said...

It's funny, but Dr. Kipps has never mentioned a stem cell transplant to me. Never. I don't think he likes them. A reasonable position seeing as how he sees the aftermath. Of all the transplants, I'm guessing that a SCT is probably the one fraught with the most dangers.

Yes, Sac is very close to the slopes. You can get to the resorts in an hour or hour and a half. Since I'm older now, though, I don't ski any more. I do like to tramp around in the snow, though. Snowshoes are very tempting these days. You can't cover as much ground, but it's easier for those of us who aren't very coordinated anymore.

Good luck to you. Interesting about your side effects. I could manage everything except for the diarrhea. That makes it so difficult.

Greg said...

I don't think I have any other options left but the SCT, because I am too young to be treated with trial drugs without the end strategy. It's a wide consensus among CLL doctors, maybe Dr. Kipps is having a minority opinion? I am in a good shape to for a SCT, as soon as my abdominal nodes are cleared.

I am still going well, my adenopathy was HUGE, so there is still a room to improve. But with every infusion my stomach is getting smaller. Yesterday I had another dose and I we could just see that the stomach has improved overnight!

With the side effects. I have a mild nausea, which seems to be controlled well with Zofran and Maxolon (Pramin), the next day I am basically Ok. With the diarrhea... I started to suspect that it's caused not by Flavopiridol but rather by Resonium. Yesterday I had just 30 grams (just ignored and discarded extra 30g that they gave me), and my symptoms were much better. I usually have some elevated body temperature as well, for 2 or 3 days, which is the indicator for me that the drug is doing its job. I just take some paracetamol or ibuprofen to control it, as I keep working during my treatment, basically 100% (if not more).